Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 258, NWS Springfield, MO

August 28, 2001Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 28, 2001, 5:45 PM CDT for Laclede County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 5:45 PM CDT (22:45 UTC)
Expired
Aug 28, 2001, 6:15 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laclede County, MO

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:23 PM CDTHail 0.88Lebanon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KSGF 282248
SVRSGF
MOC105-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LACLEDE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF LEBANON...MOVING WEST AT 5
  MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE
  OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AREAS ALONG HIGHWAY 5 SOUTH OF INTERSTATE 44
   AREAS NEAR AND JUST SOUTH OF LEBANON

THE TOWNS OF TWIN BRIDGES...MORGAN AND PHILLIPSBURG ARE ALSO IN THE
PATH OF THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3748 9254 3767 9251 3770 9283 3750 9285

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE AUG 28 2001

PRIMARY FORECAST CONCERNS TODAY ARE PRECIPITATION CHANCES THROUGH
SATURDAY AND EXTENT OF COOLING OVER THE WEEKEND.

A WEAK FRONTAL BOUNDARY WAS SAGGING SOUTHWARD ACROSS THE LAKE OF THE
OZARKS REGION THIS AFTERNOON.  MODERATE INSTABILITY AXIS HAD
DEVELOPED ALONG THE FRONT AND THIS EVIDENCED BY CUMULUS FIELD.
WATER VAPOR SHOWS AN IMPULSE PUSHING INTO THE CENTRAL HIGH PLAINS...
AND AN UPPER LEVEL CIRCULATION OVER THE SOUTHERN PLAINS.

MODELS IN GENERAL AGREEMENT WITH QUASI-ZONAL PATTERN THROUGH THE
WEEK.  INITIALLY WILL BE WATCHING UPPER LEVEL SHEAR AXIS EMBEDDED IN
SUBTROPICAL FLOW.  THE PATTERN WILL AMPLIFY LATE IN THE WEEK AS A
TROUGH DIGS INTO EASTERN CANADA AND THE GREAT LAKES REGION.  WILL
GENERALLY FOLLOW THE AVN MODEL WHICH HAD A BETTER DEPICTION OF THE
ABOVE MENTIONED SYSTEMS.

FOR TONIGHT...SOME CONCERN OF ISOLATED CONVECTION ALONG THE SAGGING
BOUNDARY.  WILL MAKE DECISION TO INCLUDE RAIN CHANCES BASED ON
LATEST RADAR/SATELLITE DATA. OTHERWISE THE BOUNDARY WILL STALL OVER
THE OZARKS.

ON WEDNESDAY...THE FRONT WILL LIFT NORTHWARD AS A SHORTWAVE RIDES
ACROSS THE UPPER MIDWEST.  MEANWHILE THE SHEAR AXIS WILL LIFT OUT
OF THE SOUTHERN PLAINS.  MOISTURE DEEPENS ACROSS THE AREA IN ADVANCE
OF THIS SYSTEM BUT LACK OF SURFACE CONVERGENCE OR UPPER DYNAMICS
WILL INHIBIT CONVECTION DURING THE AFTERNOON. SOME WEAK ISENTROPIC
LIFT NOTED WEDNESDAY NIGHT.  NOT CONFIDENT THAT IT WILL BE ENOUGH TO
SUPPORT PRECIPITATION BUT WILL LEAVE CURRENT CHANCES.

ON THURSDAY...UPPER SHEAR AXIS WILL PUSH ACROSS THE AREA WHILE THE
NEXT FRONT DROPS INTO THE NORTHERN MISSOURI BY LATE AFTERNOON.  BEST
RAIN CHANCES WILL LIKELY WAIT UNTIL THURSDAY NIGHT WITH APPROACH OF
THE FRONT BUT WILL LEAVE LOW CHANCES IN DURING THE DAY.

IN THE EXTENDED...THE FRONT WILL PUSH INTO THE OZARKS FRIDAY AND
SOUTH OF THE AREA BY EARLY SATURDAY.  THE MRF/AVN HAVE BEEN
CONSISTENT WITH TIMING SO WILL HIGHLIGHT MORNING CHANCES ON
SATURDAY.  NICE CANADIAN HIGH WILL SETTLE INTO THE GREAT LAKES
BRINGING COOLER TEMPERATURES TO THE OZARKS OVER THE LABOR DAY
WEEKEND.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   64  89  66  85 /   0   0  30  30
JLN   64  89  68  87 /   0   0  10  30
UNO   64  89  66  85 /   0   0  30  30
VIH   64  89  67  85 /  10   0  20  30

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Aug 28, 1:00 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 28 2001

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.  THE NEXT CHANCE
OF THUNDERSTORMS WILL OCCUR WEDNESDAY NIGHT...AND CONTINUE THROUGH
SATURDAY.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:04 PM CDTSevere Thunderstorm WarningSGFTexas41 min
Aug 28, 6:15 PM CDTSevere Thunderstorm WarningSGFLaclede45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.